re a man who suffered from depression and other

re Problems

            Duloxetine
has been shown to cause the bleeding of gums. This is a report on a man who
suffered from depression and other somatic symptoms. The treatment team already
had him taking other drugs to treat all of his sufferings but it was when he
started taking Duloxetine when his gums began to bleed. He first began taking
20 mg/ day, and then he was moved up to 40 mg/ day. Balhara, Sagar, and  Varghese
(2007)
state that “after 10 days of hiking the dose to 40 mg/day he developed bleeding
from the gums” (p. 44). The patient began to notice blood in his saliva in the
morning when he spat. The patient’s gums were raw and blood exuded from them. Balhara, Sagar, and  Varghese
(2007)
affirm that “there was no change in his dietary habits or any new drug intake
during this time. He did not consume alcohol and never had any significant
medical illness. He never had any problem with his teeth or gums and had never
been to a dentist before” (p. 44). Although he went to the dentist for a check
up, they couldn’t find the reason or cause for his bleeding gums. His bleeding
times and “routine hemogram, renal and liver function tests were also within
the normal range” (Balhara, Sagar, & Varghese, 2007, p. 45). Because of the bleeding, he
stopped taking Duloxetine, and just one week after of not taking it, he stopped
bleeding from his gums. A viable reason for this strange side effect is that “the
impairment of the platelet aggregation could be a possible mechanism of
occurrence of the event” (Balhara,
Sagar, &
Varghese, 2007, p. 45).

We Will Write a Custom Essay Specifically
For You For Only $13.90/page!


order now

            Duloxetine
has also shown the probable association with the cause of acute angle-closure
glaucoma. There’s a report of an elderly woman who has “developed ocular side
effects two days after receiving duloxetine for management of low back pain and
polyneuropathy” (Lam, 2014, p. 2). She went to the emergency room because she
was experiencing blurry vision, pain on one eye, and decreased vision on the
other eye. According to this report, she had to family history of glaucoma or
diabetes, and she even passed her eye examination three months before this
occurred, so it is most likely that Duloxetine was what caused this problem.
Lam (2014) states that the “ophthalmological examination revealed corrected
visual acuity of 20/50 in the right eye and 20/150 in the left eye, compared to
baseline values of 20/50 and 20/30, respectively, obtained three months earlier”
(p. 2). Not only that but “there also were significant increases in IOP, from
13 mm Hg to 66 mm Hg in the right eye and from 15 mm Hg to 72 mm Hg in the left
eye (normal IOP range is between 10 and 21 mm Hg). The anterior chamber angle
was closed in both eyes” (Lam, 2014, p. 2). When she was hospitalized for the
glaucoma, the Duloxetine was discontinued, and they gave her some drops of brimonidine, timolol, travoprost, and a dose of mannitol.
As a result, her IOP was then normalized. Thereafter, she was given topical
drops to keep control of it. She also had laser peripheral iridotomy done to her. Six
months later, and while on timolol, brimonidine,
bimatoprost, pilocarpine; and
having normal ocular exams, she
was able to recuperate and keep her vision stable all throughout that time
(Lam, 2014). They were able to correct her visual acuity to “20/40 in the right eye and
20/30 in the left eye” (Lam, 2014, p. 2). All in all, “although duloxetine has
a relatively favorable safety profile, the progression of ocular symptoms in
this patient indicates an association with acute angle-closure glaucoma that
merits the attention of clinicians,” says Lam (2014, p. 2).

            A
piece of scripture that applies to both of these cases is in 1 Peter 5:10 where
it says “And
after you have suffered a little while, the God of all grace, who has called
you to his eternal glory in Christ, will himself restore, confirm, strengthen,
and establish you.” It applies in that we all have sufferings in life and that
one day we won’t have to deal with mental or physical illnesses when in Heaven,
like the illnesses in the cases above.

 

Patient Concerns

            Duloxetine
may cause Serotonin Syndrome. “Serotonin syndrome is a potentially
serious condition that can result in fatality,” says Lam (2007, p.2). It tends
to be cause when theres is too much serotonin being simulated. In this report,
the patient was taking Duloxetine along with linezolid, which is an antibiotic.
Lam (2007) explains that serotonin syndrome can occur in the “concurrent use of
a monoamine oxidase inhibitor with either tryptophan, tricyclic
antidepressants, or selective serotonin re-uptake inhibitors (SSRIs)” (p.2).
Linezolid isn’t like to increase serotonin alone, but it can when intervened
with SSRIs. In this report, a 55-year-old female was taking Duloxetine and
linezolid simultaneously. She was admitted to the hospital due to a “metastatic
sarcoma of the lower extremity” (Lam, 2007, p. 2). Not only did she have
painful recurrences of the malignancy, along with an infected abdominal wound,
but she also suffered from depressive episodes. Along with other drugs that she
was already taking including Duloxetine 60 mg/ day, the doctors added linezolid
1200 mg/ day to her regimen. Lam says that her “family members reported the
next morning that the patient had significant mental status changes including
confusion, agitation, restlessness, abnormal movement of the extremities and
eye movements, as well as nonsensical speech shortly (estimated about three
hours) after the first linezolid dose administration” (Lam, 2007, p. 2).
However, the doctors also observed her and saw that she was also having “low-grade
fever, roving eye movement, spontaneous myoclonus, and symmetrical
hyperreflexia” (Lam, 2007, p. 2). Because she was showing signs of serotonin
syndrome, the doctors got her off of the Duloxetine. In just a few hours of not
taking Duloxetine, her overall clinical course improved, including the mental
symptoms that she was having. After a consultation of infectious disease, they
also got her of of the linezolid, and restarted giving her Duloxetine at 30 mg/
day. All in all “clinicians need to be aware that linezolid can interact with
concurrent drug therapy to increase serotonin concentrations in the central
nervous system; such interactions can also occur with dual action agents that
inhibit uptake of both serotonin and norepinephrine. The risk of serotonin
toxicity has to be weighed against the benefit of combination therapy, and
alternative antibiotic choices should be considered” (Lam, 2007, p. 2).

            One
piece of scripture that applies here is in Exodus 15:26 26 where it says, “He said, ‘If you listen
carefully to the Lord your God and do what is right in his eyes, if you pay
attention to his commands and keep all his decrees, I will not bring on you any
of the diseases I brought on the Egyptians, for I am the Lord, who heals you.”
It applies in that if the patient stops taking so much serotonin, the patient
will be relieved of the serotonin syndrome.

 

Special Populations

            A study
showed that newborns can be effected by Duloxetine by fetal exposure. In the
study, a newborn was born with withdrawal syndrome. A 38 year-old pregnant
woman was consuming duloxetine when she exposed the drug to her embryo. Along
with other drugs, she consumed 90mg of Duloxetine every day for her bipolar
disorder. According to Abdy and Gerhart (2013), “at approximately 36 hours of
life, she became jittery, with discoordination of suck and swallow during
bottle-feeding” (p. 976). This is evident in that “infants exposed to SSRIs or
SNRIs in utero, withdrawal symptoms usually appear within 3 days of birth” (Abdy
& Gerhart, 2013, p. 977). The
newborn was sent to the neonatal
intensive care unit (NICU) where she was being monitored and taken
care of. It turned out that her “neonatal withdrawal scores ranging from 5 to 7
were recorded from 36 hours of life until her transfer to the neonatal
intensive care unit (NICU) on DOL 5” and that “the higher scores were due to
tremors, increased reflexes, increased muscle tone in all extremities,
tachypnea (60-70 breaths/ min), and irritability” (Abdy & Gerhart, 2013, p. 976). Not only that
but the infant’s weight had decreased by 17% of her birth weight by day 5. At
the time of this experience, the researchers from the report only knew about
one other published report that also suggested a low neonatal response due to
the pregnant woman exposing duloxetine in her utero. Abdy and Gerhart (2013) state, “in that case, a full-term
infant was born with respiratory distress and was transferred to the NICU for
oxygen therapy. On DOL 3, the infant developed jerky movements and was placed
on phenobarbital; findings of an electroencephalogram recorded at that time
were nonspecific, but phenobarbital therapy was continued until the infant
reached 7 weeks of age” (p. 977).

            A piece of scripture that applies here is in Matthew
5:30
where it says “If your right hand makes you stumble, cut it off and throw
it from you; for it is better for you to lose one of the parts of your body,
than for your whole body to go into hell.” It applies in that if something that
you’re doing is causing you or someone else harm, stop doing it. If the patient
is taking Duloxetine and hurting the fetus, the patient should stop consuming
the drug.